When wandering around the pharmacy and faced with a multitude of choices, how do we know what’s going to hit the spot? What's the strongest painkiller?
Here at Caidr, we'd usually say the right painkiller is the lowest strength painkiller that can solve the pain problem, hopefully reducing the risk of side effects from stronger medications. But we've also all been there with a nasty toothache and just wanting to get it gone – so tell me what the strongest one is! Below we'll discuss options from strongest to weakest, although normally we'd say it is best to start with the mildest pain relief (paracetamol) and work your way upwards to the strongest.
It's worth knowing the different classes of painkiller, as some treat certain pains better than others. And within each class there are options in how you take your pain relief, from a cream or gel to tablets or dispersible solutions.
Opioids include a wide-ranging scope of pain relief, from codeine at the mildest end, to tramadol as a medium strength, and different forms of morphine at the strongest end. Side effects become more pronounced with stronger doses – commonly constipation, drowsiness and feeling dizzy, sick or slightly out of it. Certain people seem more susceptible to this “wooziness” than others.
You can buy a low dose of codeine phosphate or dihydrocodeine (they are very similar drugs) in the pharmacy, and it’s often combined with paracetamol (co-codamol), but higher doses are only available on prescription. On our ladder of pain relief, if you are unable to take ibuprofen for any reason, you can swap in a mild dose of codeine with paracetamol on the second step, and combine on the third step.
Non-steroidal anti-inflammatory drugs (NSAIDs) are a class of medications that work on pain and dampen down inflammation. Ibuprofen is available to buy from any pharmacy, but stronger NSAIDs such as naproxen, diclofenac or indometacin need a prescription. In the ladder of pain relief, the second step is to swap the paracetamol for ibuprofen, and the third is to combine the two. The fourth step is to take paracetamol with a stronger NSAID such as naproxen.
Ibuprofen has a similar effect on pain as paracetamol, but can be particularly effective in cases such as arthritis, where a joint is inflamed, causing much of the pain. They are also effective for an acute flare of gout, where one joint such as the toe is inflamed and can be extremely painful for a few days or weeks.
They act on prostaglandins, a hormone released in inflammation and present in high levels in period pain. NSAIDs are the class of choice to effectively combat period pain and are best if taken a couple of days before period pain is anticipated. The ones above are effective, but mefenamic acid is another NSAID that is often prescribed.
NSAIDs can cause increased acid production in the stomach, causing some discomfort, so you should always take them with food. Because of this, they carry the risk of gastrointestinal bleeding, which means those with a history of bleeding or a stomach ulcer, or the elderly, should avoid them. If taking for several weeks or more, your doctor may prescribe a proton pump inhibitor, to reduce the risk of a stomach ulcer forming.
Newer medications specifically target COX-2 receptors, which reduces the risk of gastrointestinal bleeding, but these are usually given under the guidance of a hospital specialist.
These may also trigger certain types of asthma and can exacerbate existing kidney disease, so should be avoided in these cases.
Aspirin is sometimes added to the NSAID group but has fallen out of favour as a preferred pain relief, and its anti-inflammatory actions only kick in at a higher dose. It’s still regularly used at low dose to reduce the risk of heart disease, but this is anti-platelet action rather than anti-pain or anti-inflammatory.
This is the first step on the pain relief ladder, and with relatively few risks or side effects if taken as instructed. It’s well-tolerated and may be sufficient for occasional mild pain that occurs for just a brief time. For a drug that’s been around for more than 100 years, it’s not well understood how paracetamol works or which area of the brain it works on, but it likely stops chemical neurotransmitters from transmitting a pain message.
It’s most effective if taken regularly, and for a short period of time, up to a few days. It’s preferred over ibuprofen as it’s considered safer, but they offer a similar level of pain relief. It’s less likely to help if you have longstanding or chronic pain, such as chronic back pain or arthritis. And it’s worth trying, but evidence suggests it may not help everyone with post-operative pain or a tension-type headache, but it will help some.
You should be careful to take no more than the recommended maximum, and beware of other products that might contain paracetamol such as cold and flu treatments, so you don’t double-dose. It’s cleared by the liver, so if you have any liver problems, you should check with a doctor first. It causes liver toxicity if taken above the recommended dose.
Rarely people may experience stomach upset, a rash or blood disorders. You don’t need a prescription for paracetamol, it’s available to buy from any pharmacy. But you should consult your doctor if you’re taking it for more than a couple of weeks, or needing to turn to it very often.
Was this helpful?
Was this helpful?